Alert archive / Idaho / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 38, NWS Spokane, WA

August 20, 1998Shoshone County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 20, 1998, 9:52 PM PDT for Shoshone County, Idaho. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 1998, 9:52 PM PDT (04:52 UTC)
Expired
Aug 20, 1998, 10:40 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Whole counties

County Shoshone County, ID

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

175 
WUUS1 KGEG 210454 RRA
SVRGEG
IDC079-210540-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PDT THU AUG 20 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHOSHONE COUNTY IN NORTHERN IDAHO

* UNTIL 1040 PM PDT

* AT 950 PM PDT... SEVERE THUNDERSTORM INDICATED 6 MILES NORTH OF
  WALLACE OR 5 MILES NORTHEAST OF OSBURN... BY SPOTTERS... MOVING
  NORTH 25 MPH.

* THIS STORM WILL BE NEAR PRICHARD BY 1005 PM PDT.

LARGE HAIL IS LIKELY WITH THIS STORM. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

MHS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 7:30 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 20, 7:30 PM PDT, 2 hours 22 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON...CORRECTED LWS TEMP
730 PM PDT THU AUG 20 1998

WATER VAPOR IMAGERY AND GOES 10 HIGH DENSITY WINDS SHOW AN UPPER
LEVEL LOW OFF THE OREGON/WASHINGTON COAST WITH SOUTHERLY FLOW OVER
THE FORECAST AREA.  THIS IS ALSO CONFIRMED BY VAD PROFILE.  WAVE IN
SOUTHERN OREGON ROTATING AROUND LOW HAS FIRED OFF CONVECTION...MAINLY
TO THE SOUTH AND EAST OF THE FORECAST AREA.  THUNDERSTORMS SHOULD
DISSIPATE RAPIDLY AFTER SUNSET.  MAINLY MID LEVEL DEBRIS CLOUDS OVER
THE AREA.  00Z SOUNDING VERY DRY BELOW 600 MB WITH LOW LEVEL NE FLOW.

UPPER LOW IS FORECAST TO MOVE SLOWLY TO THE NORTH THRU FRIDAY.
MODELS ARE FORECASTING THE WAVE TO EJECT NE ON FRIDAY...BUT WATER
VAPOR IMAGERY SHOWS IT MOVING ON A MORE NORTHERLY TRACK.  FEEL THAT
ENOUGH MID LEVEL MOISTURE WILL REMAIN OVER THE AREA ON FRIDAY FOR
MENTION OF CLOUDS AND WILL PUT IN A SLIGHT CHANCE FOR AFTERNOON
THUNDER.  DYNAMICS INCREASE AS WAVE MOVES INTO WASHINGTON.
HOWEVER...INSTABILITY APPEARS TO BE ONLY MARGINAL FOR FRIDAY AND
MODEL SOUNDINGS INDICATE THAT THE LOWER LEVELS WILL REMAIN DRY.

WILL MAKE MINOR UPDATES TO ZONES.  STROBIN

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 053/085/053/085 1101
CQV 051/088/051/089 1101
S86 049/084/048/085 1101
COE 054/084/054/085 1101
WWP 049/084/048/085 2101
LWS 061/092/059/089 2101
MOS 051/085/050/085

.GEG...NONE.

Nearby

Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.